Alert archive / Florida / Special Marine Warnings in 2009

Special Marine Warning 13, NWS Key West, FL

February 2, 2009

NWS Key West, FL issued this special marine warning at Feb 2, 2009, 8:30 PM EST. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 2, 2009, 8:30 PM EST (01:30 UTC)
Expired
Feb 2, 2009, 9:30 PM EST
In force
60 min
Issued by
NWS Key West, FL
Area
Storm-based polygon

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this special marine warning went out at Feb 2, 2:00 PM EST, 6 hours 30 minutes earlier.

Area forecast discussion, Feb 2, 2:00 PM EST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
200 PM EST MON FEB 2 2009

.DISCUSSION...
A LOW PRESSURE SYSTEM IS DEEPENING IN THE CENTRAL GULF THIS
AFTERNOON.  STRETCHED OUT AHEAD OF IT IS A WARM FRONT ACROSS
SOUTHERN FLORIDA.  TRAILING SOUTHWARD INTO THE YUCATAN CHANNEL IS A
PREFRONTAL TROF...WITH A COLD FRONT STRETCHED WESTWARD BEHIND THE
LOW.  ALOFT...THE KEYS ARE ON THE SOUTHERN SIDE OF A 100 KNOT E-W
300MB JET.  THIS JET ARRANGEMENT IS NOT FAVORABLE FOR ENHANCING
LIFT...AND INDEED IT APPEARS THAT AIRMASS OVER THE KEYS HAS NOT YET
BEEN DESTABILIZED BY LIFT AND SURFACE HEATING...GIVEN THE LACK OF
THUNDER OVER THE MAINLAND OR CUBA.

TONIGHT...THE LOW WILL SHOOT ACROSS CENTRAL FLORIDA...REACHING THE
ATLANTIC COAST AROUND 12Z.  WOULD EXPECT THE PREFRONTAL TROF TO BE
IN THE VICINITY OF KEY WEST AND BEGIN CROSSING THE KEYS BY AROUND
SUNSET...WITH SCATTERED SHOWERS AND THUNDERSTORMS ALONG IT.  AFTER
THAT PASSES...EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
ALONG THE FRONT DURING THE EARLY MORNING HOURS.

GIVEN THE LACK OF PROPER PHASING WITH THE UPPER LEVEL JET...WOULD
EXPECT THE INCOMING THUNDERSTORMS TO FEATURE GUSTY WINDS...BUT
SHOULD REMAIN BELOW SEVERE CRITERIA TONIGHT.  THE FRONT WILL CLEAR
THE KEYS BY LATE TOMORROW MORNING...WITH COOL TEMPS AND CLEARING
SKIES BEHIND IT.

WEDNESDAY WILL BE COOL AND PARTLY CLOUDY AS THE LOW DEEPENS AND
SHOOTS UP THE ATLANTIC TOWARDS NEWFOUNDLAND.  A HIGH WILL BUILD OVER
THE SOUTHERN MS VALLEY AND THE GRADIENT BETWEEN THE TWO FEATURES
WILL PUSH COLD AIR DEEP INTO FLORIDA.  THE ASSOCIATED COLD FRONT
WILL REACH THE KEYS WEDNESDAY NIGHT...AND THE LOWS THURSDAY MORNING
WILL BE VERY COOL.

BY THE WEEKEND...THE HIGH WILL BE SETTLING IN ACROSS NORTHERN
FLORIDA...RETURNING THE KEYS WEATHER TO MORE NORMAL CONDITIONS.

.MARINE...
SMALL CRAFT ADVISORY CRITERIA MAY BE BRIEFLY MET AFTER FRONTAL
PASSAGE TONIGHT...BUT DURATION WILL BE SHORT.  WILL GO WITH AN
EXERCISE CAUTION OVERNIGHT.  A SECONDARY WIND SURGE WILL COME
THROUGH TOMORROW NIGHT...WHICH MAY REQUIRE AN SCA...THEN THERE IS
ANOTHER FRONT COMING DOWN WED NIGHT WITH 20KT WINDS BEHIND IT ON
THURSDAY.

&&

.AVIATION...
VFR CONDITIONS WILL PREVAIL THIS AFTERNOON AT THE KEY WEST AND
MARATHON TERMINALS. TOWARD EVENING (00Z/7PM) WE EXPECT SHOWERS AND
THUNDERSTORMS TO BE IN OUR VICINITY...MOVING RAPIDLY FROM NORTHWEST
TOWARD THE SOUTHEAST. AFTER THEY MOVE THROUGH -- WITH MVFR
CIGS/VSBYS -- WE WILL EXPERIENCE A SHIFT IN WIND DIRECTION AND AN
INCREASE IN SPEED THROUGH THE OVERNIGHT HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  64  67  52  66 / 70 20 00 00
MARATHON  65  66  51  66 / 70 30 00 00
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........STRAHAN
AVIATION/NOWCASTS.....DFM
DATA COLLECTION.......BC

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Feb 2, 4:09 AM EST, 16 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
409 AM EST MON FEB 2 2009

FLZ076>078-GMZ031>033-052>054-072>075-031000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
409 AM EST MON FEB 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT IN THE KEYS AND SURROUNDING
WATERS AHEAD OF A COLD FRONT WHICH WILL BE DROPPING THROUGH THE GULF
OF MEXICO. THE PRIMARY HAZARD WILL BE CLOUD TO SURFACE LIGHTNING STRIKES.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL PUSH SOUTH OF THE KEYS AND SURROUNDING WATERS BY
EARLY TUESDAY MORNING. FRESH TO OCCASIONALLY STRONG NORTHWEST TO
NORTH WINDS WILL LIKELY PROMPT A SMALL CRAFT ADVISORY FOR ALL WATERS
SURROUNDING THE FLORIDA KEYS. FRESH TO OCCASIONALLY STRONG NORTHERLY BREEZES
WILL PERSIST THROUGH THURSDAY...WHEN A REINFORCING SHOT OF COOL AIR
DROPS SOUTHWARD ACROSS THE AREA.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 7:29 PM ESTSpecial Marine WarningKEY61 min
Feb 2, 7:56 PM ESTSpecial Marine WarningKEY64 min
Feb 2, 8:00 PM ESTSevere Thunderstorm WarningKEYMonroe45 min
Feb 2, 8:56 PM ESTSpecial Marine WarningKEY64 min
Feb 2, 9:30 PM ESTSpecial Marine WarningKEY60 min
Feb 2, 10:24 PM ESTSpecial Marine WarningKEY51 min
Feb 2, 11:18 PM ESTSpecial Marine WarningKEY27 min
Feb 3, 4:48 AM ESTSmall Craft AdvisoryKEY60 hr

Nearby

Special Marine Warnings in Florida, 2009Every special marine warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.